Virginia, 2015

Damaging Winds in Virginia, June 16, 2015

June 16, 2015 · NWS AKQ · 2 events in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 16, 7:59 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 16, 7:59 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
859 PM EDT TUE JUN 16 2015

.SYNOPSIS...
A WEAK FRONT WILL PUSH INTO THE REGION TONIGHT THEN LINGER OVER
THE LOCAL AREA WEDNESDAY BEFORE LIFTING BACK TO THE NORTH ON
WEDNESDAY NIGHT. HIGH PRESSURE WITH MORE HEAT AND HUMIDITY RETURNS
THURSDAY WITH ANOTHER WEAK COLD FRONT ARRIVING ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE WARM HUMID SUMMER TIME AIR MASS REMAINS IN PLACE ACROSS THE
MID ATLANTIC THIS AFTERNOON WITH TEMPERATURES IN THE MID 90S TO
NEAR 100 DEGREES. CAPE IS RUNNING BETWEEN 1500 - 2000 J/KG AND
WITH A COLD FRONT...STRETCHING FROM BINGHAMTON NY TO WHEELING WV
TO CINCINNATI OH...MAKING PROGRESS SOUTHEASTWARD...EXPECT
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE REGION THIS
AFTERNOON. THE BEST FORCING REMAINS TO THE NE OF THE REGION SO
HAVE THE HIGHEST POPS ACROSS THE NRN NECK AND DELMARVA.

THE FRONT WILL SETTLE OVER THE AREA TONIGHT AND STALL. THE MODELS
SHOW THAT THE FRONT SHOULD PUSH SOUTH OF THE AREA...BUT THE RIDGE
OF HIGH PRESSURE HAS BEEN STRONG AND SUSPECT THAT THE FRONT WILL
STALL OVER SRN VA/NRN NC. HAVE KEPT A CHANCE OF SHOWERS GOING WITH
THE BOUNDARY THROUGH MIDNIGHT...BUT THEN AS THE ATMOSPHERE DRIES
OUT ALOFT AND THE FORCING WEAKENS...EXPECT TO SEE ANY LINGERING
SHOWERS DIMINISH. FOR LOWS TONIGHT HAVE KEPT LOWS IN THE 70S AREA
WIDE WITH LINGERING CLOUDS HANGING IN PLACE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
THE FRONTAL BOUNDARY THAT STALLS JUST SOUTH OF THE AREA TONIGHT
WILL QUICKLY BEGIN TO LIFT NORTHWARD AND RETURN AS A WARM FRONT
LATER WEDNESDAY INTO WEDNESDAY NIGHT. WITH THE WESTERLY FLOW
ALOFT...ANY STORMS THAT FORM ALONG THE FRONT IN THE AFTERNOON WILL
GET PUSHED EASTWARD ALONG THE BOUNDARY. GRADUALLY INCREASE POPS TO
THE MID CHANCE RANGE ALONG AND NORTH OF THE FRONT. SOUTH OF THE
FRONT AN ISOLATED SHOWER IS POSSIBLE. TEMPERATURES WILL RUN ABOUT
10 DEGREES COOLER MORE IN THE UPPER 80S TO LOWER 90S.

THE FRONT CONTINUES TO LIFT NWD THROUGH THE REGION WED NIGHT INTO
THURSDAY MORNING WITH SHOWERS CONTINUING ALONG AND NORTH OF THE
FRONT. COULD SEE THE NEED TO RAISE POPS OVER THE NEXT COUPLE OF
FORECAST PERIODS...AS THE MODELS GET A LITTLE MORE CONSISTENT.
LOWS SHOULD AGAIN REMAIN MAINLY IN THE LOWER 70S...THOUGH THE MD
DELMARVA COULD REACH THE UPPER 60S.

ON THURSDAY...THE FRONT SHOULD BE BACK NORTH OF THE AREA...WITH
THE HEAT BUILDING ONCE AGAIN BACK INTO THE MID 90S...EXCEPT IN THE
DELMARVA WHERE THE CLOUDS LINGER AND HOLD TEMPERATURES DOWN A BIT.
SOME ISOLATED SHOWERS ARE POSSIBLE ACROSS VA/NC SOUTH OF THE FRONT
IN THE HEATING OF THE DAY...BUT WITH OUT A FORCING MECHANISM NOT
ANTICIPATING ANY ORGANIZED CONVECTION. THE CONVECTIVE ACTIVITY
SHOULD DIMINISH AFTER SUNSET. WITH ANOTHER WARM AND HUMID NIGHT
WITH LOWS IN THE 70S.

ON FRIDAY...THE NEXT COLD FRONT SHOULD DROP DOWN TO THE SOUTH
SIMILAR TO TODAY WITH THE FRONT MOVING INTO THE AREA LATE IN THE
DAY. THE FRONT SHOULD HELP AGAIN TO PRODUCE MORE SCATTERED SHOWERS
AND TSTORMS...ALTHOUGH THE MODELS ARE HINTING AGAIN AT A SPLIT
WITH THE BETTER CONVECTION WEST OF THE MOUNTAINS AND FURTHER NE
ALONG THE FRONT. FOR NOW HAVE JUST GONE WITH CHANCE POPS AS A
RESULT. HAVE ALSO GONE A LITTLE WARMER THAN THE MEX NUMBERS AS
COULD SEE HIGHS MORE IN THE MID 90S POSSIBLE...ESPECIALLY ACROSS
SRN VA AND NE NC.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MAIN CHALLENGE IN THE EXTENDED PERIOD WILL BE TO WHAT EXTENT DOES
THE LEFTOVER MOISTURE FROM "BILL" PLAY IN THE WEEKEND FORECAST. BOTH
THE GFS/ECMWF SHEAR THE SYSTM OUT AS IT TRACKS ARND THE SERN RIDGE
AND ACROSS THE OHIO VALLEY SAT THEN MOVES EAST IVOF THE MASON-DIXON
LINE SAT NIGHT BEFORE MOVG OFF THE NJ/NY COASTS SUNDAY. THIS TRACK
IS EXPECTED TO ENHANCE THE SHWR/TSTRM THREAT ACROSS THE FA SAT. THIS
AHEAD OF A COLD FRONT THAT IS PROGGED TO CROSS THE AREA LATE MONDAY
BUT THEN STALL ACROSS THE CAROLINAS AS WEAK HIGH PRS OVES ACROSS THE
AREA TUE.

KEPT CHC POPS FRI NIGHT DUE TO LINGERING BNDRYS. HIGH CHC POPS SAT
DUE TO THE ADDNTL TRPLCL MSTR. SLGHT CHC POPS SUNDAY AS WE APPEAR TO
BE BTWN THE DEPARTING TRPLCL MSTR AND THE APPRCHG COLD FRNT TO THE
NW. CHC POPS MON WITH THE ACTUAL FRNT.

SOMEWHAT COOLER SAT DUE TO MORE CLOUDS/PCPN. HIGHS M80S COAST...
U80S-L90S INLAND. HIGHS SUN AND MON L-M90S. HIGHS TUE U80S ALONG THE
COAST...90-95 ELSEWHERE. LOWS 70-75.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
AS OF 00Z...WIDELY SCT TSTMS WERE OVER PORTIONS OF THE CWA THIS
EVENING. A COLD FRONT REACHED FROM SOUTHER NEW JERSEY TO BETWEEN
FREDERICKSBURG AND RICHMOND AT 00Z. THIS FRONT WILL CONTINUE TO THE
SOUTH SHIFTING THE WINDS TO THE N OVERNIGHT AND VEERING TO THE NE ON
WEDNESDAY MORNING. THIS FRONT WILL DISSIPATE BY THURSDAY MORNING.

WILL MONITOR SCT TSTMS THIS EVENING...WHICH WILL TEND TO DISSIPATE
TOWARD MIDNIGHT. FOG DOES NOT APPEAR TO BE MUCH OF AN ISSUE DUE TO
WIND AND LOWERING DEW POINTS BUT HAVE MVFR IN THE TAF AT SBY DUE TO
THE HIGH DEW POINT THAT IS PRESENT THERE. MAINLY DRY WEATHER IS
EXPECTED DURING THE WEDNESDAY THROUGH THE TAF PERIOD.

OUTLOOK...WIDELY SCT TSTMS ARE PSBL WEDNESDAY NIGHT AND AGAIN LATE
THURSDAY. CHANCES FOR AFTERNOON AND EVENING TSTMS INCREASE FRIDAY
THROUGH SUNDAY. PATCHY STRATUS OR FOG WILL BE PSBL FOR A FEW HOURS
AROUND SUNRISE.

&&

.MARINE...
COLD FRONT CROSSES THE WATERS TONIGHT WITH HIGH PRS BUILDING IN FROM
THE NORTH. MODELS CONT TO SHOW A WIND SHIFT TO THE N-NE ALONG WITH A
MINIMAL SURGE BEHIND THE BNDRY WED MORN. ALTHOUGH THERE MAY BE A FEW
GUSTS TO 20 KTS WITH THE ACTUAL SURGE...DON'T SEE THE GUSTS LASTING
LONG ENOUGH TO ISSUE SCA HEADLINES...SO KEPT WINDS IN THE 10-15 KT
RANGE FOR NOW. WAVES 2 FT. SEAS 2-3 FT.

WINDS GRDLLY BECOME E THEN SE WED NIGHT AND THU DUE TO THE RETURN
FLOW AS THE HIGH PRS MOVES OFF THE COAST. A MORE UNSETTLED WEATHER
PATTERN SETS UP THU THROUGH SAT. WIND DIRECTIONS WILL VARY AS A
SERIES OF DISTURBANCES CROSS THE WATERS BUT SPEEDS WILL CONTINUE TO
BE AOB 15KT. WAVES 1-2 FT. SEAS 2-4 FT.

&&

.CLIMATE...
HOT AGAIN TODAY...COULD SET SOME RECORDS.

* STATION RECORD HIGHS
*              TUE 6/16

* RICHMOND....100 F/1991
* NORFOLK......96 F/1991
* SALISBURY....97 F/1957
* ECG NC.......98 F/1945

* STATION RECORD HIGH MINS:
*              TUE 6/16

* RICHMOND....75 F/1981
* NORFOLK.....77 F/1981
* SALISBURY...76 F/1991

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ESS
NEAR TERM...ESS
SHORT TERM...ESS
LONG TERM...MPR
AVIATION...LSA
MARINE...MPR
CLIMATE...
Hazardous weather outlook, Jun 16, 2:40 AM EST, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 AM EDT TUE JUN 16 2015

NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-095>098-
509>525-170745-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
340 AM EDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES ARE EXPECTED TO RANGE FROM 100 TO 104 DEGREES THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ099-100-170745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
340 AM EDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL RANGE FROM 96 TO 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-170745-
OUTER BANKS CURRITUCK-
340 AM EDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL RANGE FROM 98 TO 102 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 7:07 PM EST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
807 PM EDT TUE JUN 16 2015

VAZ080-081-514-170045-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-DINWIDDIE-PRINCE
GEORGE-
807 PM EDT TUE JUN 16 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESTERFIELD...
NORTHEASTERN DINWIDDIE...NORTHWESTERN PRINCE GEORGE...SOUTHWESTERN
CITY OF HOPEWELL...CITY OF COLONIAL HEIGHTS AND CITY OF PETERSBURG
COUNTIES...

AT 807 PM EDT...A STRONG THUNDERSTORM WAS OVER MATOACA...OR OVER
VIRGINIA STATE UNIVERSITY...MOVING SOUTHEAST AT 20 MPH.

WINDS 30 TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PETERSBURG...HOPEWELL...COLONIAL HEIGHTS...VIRGINIA STATE
UNIVERSITY...FORT LEE...PRINCE GEORGE...MATOACA...ETTRICK...
ADDISON...RICHARD BLAND COLLEGE...PRINCE GEORGE GOLF...NEW BOHEMIA...
TEMPLETON AND PETERSBURG NATIONAL BATTLEFIELD.

LAT...LON 3721 7758 3733 7748 3722 7718 3706 7732
TIME...MOT...LOC 0007Z 300DEG 18KT 3725 7747

JM
Special weather statement, Jun 16, 7:21 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
821 PM EDT TUE JUN 16 2015

VAZ065-170100-
MECKLENBURG-
821 PM EDT TUE JUN 16 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MECKLENBURG
COUNTY...

AT 821 PM EDT...A STRONG THUNDERSTORM WAS OVER DRYBURG...OR 7 MILES
EAST OF SOUTH BOSTON...MOVING SOUTHEAST AT 15 MPH.

WINDS 30 TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...BUFFALO SPRINGS...NELSON AND BUFFALO JUNCTION.

LAT...LON 3658 7872 3664 7871 3667 7870 3668 7870
      3668 7869 3669 7865 3664 7858 3664 7856
      3670 7865 3678 7858 3675 7847 3654 7860
      3654 7868 3657 7873
TIME...MOT...LOC 0021Z 298DEG 15KT 3672 7876

JM
Special weather statement, Jun 16, 7:42 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
842 PM EDT TUE JUN 16 2015

VAZ080>082-088-089-514-170115-
EASTERN CHESTERFIELD (INCLUDING COL.
HEIGHTS)-SURRY-SURRY-DINWIDDIE-CHARLES CITY-PRINCE GEORGE-CHARLES
CITY-SUSSEX-
842 PM EDT TUE JUN 16 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESTERFIELD...
NORTHEASTERN DINWIDDIE...PRINCE GEORGE...SOUTHWESTERN SURRY...
SOUTHWESTERN CHARLES CITY...CITY OF HOPEWELL...NORTHEASTERN SUSSEX...
CITY OF COLONIAL HEIGHTS AND CITY OF PETERSBURG COUNTIES...

AT 841 PM EDT...A STRONG THUNDERSTORM WAS OVER DISPUTANTA...MOVING
SOUTHEAST AT 30 MPH.

WINDS 30 TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PETERSBURG...HOPEWELL...COLONIAL HEIGHTS...WAVERLY...CLAREMONT...
DISPUTANTA...VIRGINIA STATE UNIVERSITY...FORT LEE...PRINCE GEORGE...
DENDRON...BURROWSVILLE...MATOACA...ELBERON...GARYSVILLE...ETTRICK...
CABIN POINT...ADDISON...JORDAN POINT COUNTRY CLUB...RICHARD BLAND
COLLEGE AND SPRING GROVE.

LAT...LON 3734 7737 3720 7681 3699 7693 3719 7753
TIME...MOT...LOC 0041Z 296DEG 25KT 3716 7721

JM
Special weather statement, Jun 16, 7:57 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
857 PM EDT TUE JUN 16 2015

VAZ087-088-092-170145-
SOUTHAMPTON-GREENSVILLE-SUSSEX-
857 PM EDT TUE JUN 16 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CITY OF EMPORIA...
SOUTHERN SOUTHAMPTON...SOUTH CENTRAL SUSSEX AND CENTRAL GREENSVILLE
COUNTIES...

AT 856 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
SUSSEX...OR 14 MILES NORTHEAST OF EMPORIA...MOVING SOUTHEAST AT 25
MPH.

WINDS 30 TO 40 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...COURTLAND...NEWSOMS...SEDLEY...GREEN PLAIN...CAPRON...
JOYNER...GRIZZARD...DREWRYVILLE...YALE...SHILOH...GRAY...MASON...
SEBRELL...HILDA...ADAMS GROVE...EMPORIA AIRPORT AND WORRELL.

LAT...LON 3670 7754 3690 7734 3679 7696 3657 7713
TIME...MOT...LOC 0056Z 294DEG 22KT 3682 7733

JM
Special weather statement, Jun 16, 8:10 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
910 PM EDT TUE JUN 16 2015

VAZ088-089-092-093-170200-
ISLE OF WIGHT-SURRY-SURRY-SOUTHAMPTON-SUSSEX-
910 PM EDT TUE JUN 16 2015

...A STRONG THUNDERSTORM WILL AFFECT ISLE OF WIGHT...NORTHEASTERN
SOUTHAMPTON...EAST CENTRAL SUSSEX AND CENTRAL SURRY COUNTIES...

AT 910 PM EDT...A STRONG THUNDERSTORM WAS OVER WAKEFIELD...MOVING
SOUTHEAST AT 25 MPH.

WINDS 30 TO 40 MPH AND HEAVY RAIN ARE LIKELY WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...WINDSOR...WAKEFIELD...SURRY...ISLE OF WIGHT...IVOR...
DENDRON...ELBERON...ZUNI...BACONS CASTLE...LAWSON...RAYNOR...
COLLOSSE...MOONLIGHT...ALLIANCE...DELK CROSSROADS...BOAZ...
VICKSVILLE...POOLESVILLE AND RUNNYMEDE.

LAT...LON 3686 7719 3719 7692 3710 7666 3707 7667
      3705 7666 3703 7664 3703 7658 3700 7660
      3701 7661 3699 7662 3700 7661 3675 7675
      3673 7677
TIME...MOT...LOC 0110Z 294DEG 22KT 3698 7700

JM
Special weather statement, Jun 16, 8:49 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
949 PM EDT TUE JUN 16 2015

NCZ014-016-017-102-VAZ093-095>098-524-525-170245-
WESTERN CURRITUCK-EASTERN CURRITUCK-GATES-CAMDEN-ISLE OF
WIGHT-NEWPORT NEWS-SUFFOLK-HAMPTON/POQUOSON-VIRGINIA
BEACH-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-HAMPTON/POQUOSON-
NORFOLK/PORTSMOUTH-
949 PM EDT TUE JUN 16 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST VIRGINIA ...

AT 947 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR NORTHAMPTON TO HOLLAND...AND MOVING EAST AT 40
MPH.

WINDS 40 TO 50 MPH AND HEAVY RAIN ARE LIKELY WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
VIRGINIA BEACH...NEWPORT NEWS...HAMPTON...CURRITUCK...FRANKLIN...
WINDSOR...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...OCEAN VIEW...
KEMPSVILLE...GREAT BRIDGE...OLD DOMINION UNIVERSITY...HOLLAND...
DOWNTOWN SUFFOLK...CHURCHLAND...REGENT UNIVERSITY...NORFOLK STATE
UNIVERSITY...VIRGINIA WESLEYAN COLLEGE...DEEP CREEK AND NORFOLK.

LAT...LON 3667 7692 3698 7653 3689 7639 3706 7642
      3685 7607 3691 7609 3694 7600 3692 7598
      3648 7585 3647 7586 3647 7590 3653 7588
      3654 7591 3649 7590 3660 7606 3650 7608
      3642 7595 3643 7592 3635 7602
TIME...MOT...LOC 0147Z 287DEG 38KT 3700 7641 3669 7681

JM

The radar

The Norfolk radar (KAKQ), 79 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesapeake (C)

When
June 16, 9:35 PM EST
Where
Chesapeake (C) County, 1.77 mi NW of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.650, -76.220

Large tree was downed near Hickory Middle School.

Thunderstorm Wind, Chesapeake (C)

When
June 16, 9:40 PM EST
Where
Chesapeake (C) County, 0.89 mi NE of St Brides
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.610, -76.190

Large tree was downed near Heritage Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587338, 587339.